The FDA says it is avoiding antacids with aspirin in a new warning

Most of us have at least one over-the-counter antacid in our medicine cabinet at all times—ready to grab at the first sign of tummy trouble. But the next time you suffer from heartburn or an upset stomach, you may want to take a second look at the antacids you have on hand. The U.S. Food and Drug Administration (FDA) has just issued a new warning to consumers about an antacid ingredient that is best avoided. Read on to find out what the agency is asking you to be on the lookout for.

Read this next: Don’t take this popular over-the-counter drug for longer than two days, the FDA warns.

Pills in the palm of a person's hand.
iStock

The Food and Drug Administration (FDA) is responsible for approving drugs before they’re sold to consumers, but the agency also continues to monitor their safety once they hit store shelves. In order to do this, the FDA has an Adverse Event Reporting System (AERS) where manufacturers, healthcare professionals, and consumers can report any problem they encounter with different medications. The agency uses the data from this database to “monitor, identify and analyze adverse events and medication errors” so that they can take action if needed.

The FDA receives more than 2 million adverse events and drug error reports each year—and these aren’t necessarily minor issues. Research has estimated that adverse drug reactions (ADRs) can be responsible for more than 106,000 deaths in the United States annually, according to the Food and Drug Administration. The agency states that “the exact number of tax defense interactions is uncertain and limited by methodological considerations.” “However, whatever the true number, adverse drug reactions are a significant public health problem that is often preventable.”

With prevention in mind, the U.S. Food and Drug Administration (FDA) has just issued a new consumer alert about an adverse reaction associated with over-the-counter antacids.

closeup glass of drinking water and pills on white table with blurred background of man sleeping on the sofa medicine and healthcare concept copy space.  Care concept, copy space.
iStock

The U.S. Food and Drug Administration (FDA) issued a new consumer update on November 7 regarding the use of certain over-the-counter antacids. The agency has long warned that aspirin can increase a person’s risk of bleeding, and now it’s expanding the concern to include antacids that contain aspirin as an ingredient.

“Medications containing aspirin to treat heartburn, heartburn, indigestion, or upset stomach can cause stomach or intestinal bleeding,” the FDA said in its new warning.

The agency previously issued a warning in 2009 about the dangers of antacids containing aspirin. But while these cases are still rare, the FDA said a recent review of AERS reports new cases of serious bleeding from these drugs after their initial warning. “Some of these patients required blood transfusions,” the agency added.

For more health tips delivered straight to your inbox, sign up for our daily newsletter.

Close-up of antacid tablets
iStock

In light of this potential reaction, the FDA is asking people to consider alternative ways to treat an upset stomach or heartburn. “There are a lot of stomach medications that don’t contain aspirin,” the agency said.

Karen MurrayMD, deputy director of the FDA’s Office of Nonprescription Drugs, advised consumers to “take a good look” at the Drug Facts label on over-the-counter antacids. According to Morey, those that contain aspirin will be included on the label, along with a list of risk factors for bleeding.

“If a product contains aspirin, consider choosing something else for your stomach symptoms,” she said in a statement, noting that “unless people read the Drug Facts label when they are looking for stomach symptom relief, they may not even consider the possibility that stomach medicine may contain aspirin.” “.

In fact, Kelly Johnson ArborMD, medical toxicologist and co-medical director of the National Capital Poison Center, says best life That one of the most popular over-the-counter antacids actually contains aspirin, or at least something very similar. “Pepto-Bismol contains a form of aspirin,” she says. “Aspirin is a type of salicylate medication, and the bismuth in Pepto-Bismol is prepared from salicylate in a compound called bismuth subsalicylate. Both the liquid and chewable forms of Pepto-Bismol contain bismuth subsalicylate.”

Adds Johnson-Arbor, “Other antacid and antidiarrheal products, including generic or brand-name analogs of the drugs Pepto-Bismol, Kaopectate, and ‘gastric relief,’ may also contain bismuth subsalicylate.

Old sick man with stomachache holding his stomach in bedroom
stock struggle

According to the U.S. Food and Drug Administration, aspirin in some combination medications — such as antacids with aspirin — are thought to contribute to significant bleeding, as are nonsteroidal anti-inflammatory drugs (NSAIDs) such as aspirin.

But the risk of serious bleeding from antacid products containing aspirin is higher for some people. Factors that can increase your risk include being 60 or older, having a history of stomach ulcers or bleeding problems, drinking three or more alcoholic drinks each day, as well as taking blood thinners, and steroid medications to reduce inflammation. or other medicines containing NSAIDs.

“Warning signs of stomach or intestinal bleeding include feeling faint, vomiting blood, passing black or bloody stools, or experiencing abdominal pain,” the FDA said. “These are signs that you should consult a healthcare professional immediately.”

Best Life offers the latest information from leading experts, new research, and health agencies, but our content is not intended as a substitute for professional guidance. When it comes to medication you are taking or any other health questions you have, always consult your healthcare provider directly.

Leave a Reply

%d bloggers like this: